prettier liver copy

Drug-induced liver injury and HHV-6 reactivation without rash or fever

In All, Liver Disease, Transplant Complications by Kristin Loomis

Another case of drug induced liver injury accompanied by HHV-6 reactivation has been reported in Japan, the second such case without exanthema to be described. An earlier case was reported last year (Fujita 2015). The authors suggest that drug-induced liver injury cases be investigated for HHV-6 reactivation when liver dysfunction begins several weeks after the initiation of a new drug typically associated with hypersensitivity syndromes.

The authors also suggest that HHV-6 reactivation should be considered in the presence of eosinophilia or atypical lymphocytes. The previous case report from the Fukushima Medical University School of Medicine described a 16-year old boy hospitalized with liver dysfunction, high fever, and abdominal pain but no rash. He was found to have HHV-6 reactivation but did not fulfill the criteria for drug-induced hypersensitivity syndrome.

For more information on the new case report, read the full text (Ueda 2016).